MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR
Model Number AU00T0
Medical Device Problem Code Failure to Eject (4010)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The used device was returned in the opened blister tray inside the opened carton.The lens was not in the device upon return.The device plunger lock and lens stop have been removed.The plunger was oriented correctly.Viscoelastic was observed in the device.The plunger has been retracted to mid-nozzle.There was no damage observed to the device.The plunger was removed and evaluated.The plunger was not damaged.The plunger was reinserted with no difficulty.The plunger was secure in this position.The lens was returned in a used company cartridge.Viscoelastic was observed in the cartridge.The lens was located between the loading area and the nozzle entry area.The lens was positioned incorrectly, posterior surface up instead of anterior surface up.The lens was also pressed up against the ceiling instead of being biased down per the ifu.The cartridge had evidence of being placed into a handpiece.The nozzle was removed and cleaned for further evaluation.Top coat dye stain testing was conducted with acceptable results.The cartridge was cleaned for further evaluation.The lens was removed during cleaning.Top coat dye stain testing was conducted with acceptable results.Product history records were reviewed and documentation indicated the product met release criteria.Viscoelastic was not provided.It is unknown if the qualified product was used.The product investigation could not identify a root cause for the complaint of ¿plunger passed over the iol¿ because the device was not returned with the plunger/lens in the reported condition.The lens was not returned inside the company preload device.The company preload device was returned with evidence of use, including viscoelastic.The customer also indicated the use of the company cartridge.It is unclear if the complaint was for the used company preload or the used company cartridge with the lens.Follow up attempts were made with no further information provided.Based on the presence of viscoelastic in the device, this suggests that the steps of the ifu were not followed prior to using the lens in a company cartridge.Per the company preload ifu: if removing the company lens iq iol from the company pre-loaded delivery system for use in another company qualified delivery system, then skip to step 13 and refer to the ¿iol implantation with another company qualified delivery system¿ section.This direction is listed prior to inserting viscoelastic, removal of lens stop, removal of plunger lock, and prior to any advancement of the company preload plunger or lens.Also, the lens was not positioned correctly in the returned cartridge per the ifu.The lens was pressed up, instead of down and was positioned posterior surface up, instead of anterior surface up.The ifu instructs: the lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Failure to follow this step may cause the lens to advance incorrectly causing delivery issues and/or damage.The cartridge has a molded imprint of a lens into the cartridge material located on the anterior at the loading area in order to aid the customer with correct lens orientation when loading.It is unknown if the qualified viscoelastic was used.Material properties of non-qualified ovds may contribute to underfill, overfill, misfolding of the haptics, or other inconsistent folding outcomes.While it is unknown if the original complaint was for the plunger of the company preload sliding over the lens while in the company preload device or a handpiece plunger while in the cartridge, plunger override in an company preload may occur: due to rapid advancement faster than the ifu recommend rate.Due to the use of a non-qualified viscoelastic.Material properties of non-qualified ovds may contribute to underfill, overfill, misfolding of the haptics, or other inconsistent folding outcomes.If inadequate viscoelastic is placed in the device this will cause inadequate coverage of the lens fold path which may cause the lens to advance incorrectly or become ¿stuck¿ in the device allowing the plunger to override the lens.If the device is overfilled with ovd, this can prevent the trailing haptic from being placed properly or move the lens out of position resulting in misfolding.If the operating room temperature is too high (> 23°c / 73° f) lens folding consistency is negatively affected, the lens is more adherent and this may inhibit lens advancement.Any of the above listed causes alone, or in combination, may create the reported event.Top coat dye stain testing was conducted with the nozzle and the cartridge with acceptable results.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A materials coordinator reported that during an intraocular lens (iol) implant procedure, the injector slid over top of lens.Patient contact was reported.Additional information was received reporting that in surgeon¿s opinion, the product caused or contributed to the event.There was no patient harm.

Brand Name
ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM
Common Device Name
LENS, GUIDE, INTRAOCULAR
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
MDR Report Key12692494
Report Number1119421-2021-01980
Device Sequence Number11765404
Product Code KYB
UDI-Device Identifier00380652394703
UDI-Public00380652394703
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/11/2024
Device Model NumberAU00T0
Device Lot Number15200638
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/08/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/05/2021
Initial Report FDA Received Date10/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65